CLL Support Association
9,952 members15,572 posts

Joint pain/shoulder pain on Imbruvica.. HELP!

Hi everyone,

I'm currently on Imbruvica and this morning I woke up with really bad shoulder pain in which I can barely lift my arm. I've never felt like this and it only started while on Imbruvica. (Which I just restarted a week ago after being taken off of it). The pain also goes down to my finger joints which is also pretty painful when I move my hand. I am in so much pain.. :(

Has anyone experienced this? What did you do about it? And does it go away? Age shouldn't be a factor as I'm only 26..

11 Replies
oldestnewest

Hi... you need to contact your doctor, Susan O'Brien.. is this first line treatment?

1 like
Reply

I just had another follow up today. She prescribed me some Prednisone to help with the other reaction I've gotten from Imbruvica. Hoping it'll knock out my shoulder and joint pain as well!

1 like
Reply

Call your doctor and see if you can be put on Placqunil for your arthritis pain.

1 like
Reply

I just celebrated my 36th month on Imbruvica. I had joint pain in the knees, hips and shoulders. It slowly dissipated everywhere but the shoulders. It sounds like your pain is more severe but I couldn't play tennis anymore as the serve was to painful. So, I started playing pickleball and exercising more. I have no clue as to any correlation, but I am free of pain now in all my joints. TIME seems to be the biggest factor for my situation. Your doctors will best know what your next steps are.

2 likes
Reply

I'm glad your joint pains have gone away! It's definitely no fun. Hoping mines will go away too!

1 like
Reply

Hi Michelledf, About two months ago I had neck pain a similar shoulder pain that tingled its way down to my fingers which lasted several weeks. This was two years after starting Ibrutinib so my doctors didn't think the pain was related to the medication. An MRI revealed the beginnings of arthritis in the neck and shoulder so I was given some physiotherapy. That, together with gentle regular yoga seem to have relieved the pain. I hope yours settles down soon.

2 likes
Reply

hi there, I am experiencing the same symptoms, painful shoulder joint, unable to lift my arm up and stiff fingers hurts when I stretch them out. I have been advised to stop the ibrutinib until my next appt in a week's time. they will then reassess. it is painful , just side effect from this medication. I enjoy tennis and keeping fit , still managing to do this. I am 56 yes old.

1 like
Reply

Hi! As what other users said, the pain will slowly go away with time. I no longer have any “major” pains, other than occasional lesions that do end up disappearing after a couple days or so. I wish you nothing but the best on your journey! Best wishes ☺️

1 like
Reply

Hi Ten123,

I see you are new here, so welcome to the forum. :-)

I'm sorry to hear about your joint pains.. I know how debilitating they can be, especially if you enjoy active sports.

I had extremely painful joints too, soon after I started on Ibrutinib. Many joints were swollen and red, and my hands and feet became puffy. Different joints were affected at different times. I would sometimes wake in the night if I turned in my sleep, because my shoulder was so painful. I couldn't drive and had to use a stick to walk.

My haematologist said he could give me steroids to calm things down, but would rather I tried to hang on for a while, with the help of painkillers. It was very hard. But after 5 or 6 weeks, the joints went back to normal and all the puffiness drained away. I hadn't stopped the Ibrutinib or reduced the dose.

Several months later, I got joint pains again (as well as other side effects). This time the pains were worse, and my haematologist agreed to reduce my dose from 3 to 2 capsules a day (480 to 320mg). The side effects did then go off, but not instantly. I was never sure if reducing the dose helped them go, or whether they would have gone by themselves, as had happened the first time.

Sharing stories with people on this site has helped me a lot - it gave me hope that the side effects would improve eventually. Which they did. It's now been 11 months since I started on Ibrutinib, and I don't get many side effects now.

The side effects of ibrutinib are very variablea and unpredictable. Some people don't get any, some get them for just a few days, some for many months.

Wishing you well,

Paula (in Sheffield,UK)

P.S. Michelledf , it's great to hear you don't have any major problems with Ibrutinib any more. :-)

Reply

Hello Paula, thank you for your welcoming response, it is encouraging to hear others success stories and realising you are not alone in this.You said you have woken in pain, I have too and just last night again. I thought I was getting arthritis early but now I know what it is. My consultant and nurse are very good , I feel grateful for the care and fortunate to have ibrutinib as know it is expensive. Wondered what others do regarding travel insurance. I am going abroad for a week in October. I have travel insurance cover all the time as a benefit on my current bank account. however it does not cover my medical condition . I have taken separate cover in the past just for the week but sometimes wonder if it's really necessary ? what are your thoughts on this?

Reply

Sorry to hear you woke again in pain last night, Ten123. I remember how my shoulder pains in the night were often worse than the daytime pains (maybe because I was asleep and not expecting them.)

Are you taking painkillers? I was prescribed Co-Codamol, which helped to some extent.

You ask about travel insurance. I have no experience of this (never been abroad since diagnosis), so I suggest you start another separate post with your insurance question. Or you can join in previous posts on that subject eg a recent one from Newdawn. healthunlocked.com/cllsuppo...

This link might also be helpful. moneysavingexpert.com/insur...

Best wishes.

Paula

P.S. I see you’re from Barnsley! I presume that’s the Barnsley in Yorkshire, UK. If so, we are neighbours. :-)

Reply

You may also like...